Hail, Garfield
- When
- June 24, 7:15 PM MST
- Where
- Garfield County, 14 mi SW of Brusett
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.207, -107.461
Severe thunderstorms occurred during the evening hours of the 24th. An upper trough pushing into the Pacific Northwest combined with a frontal boundary to the south and east of the area to produce the severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Severe thunderstorms occurred during the evening hours of the 24th. An upper trough pushing into the Pacific Northwest combined with a frontal boundary to the south and east of the area to produce the severe storms. Heavy rain caused flash flooding in Richland County where water was flowing over a small stock dam.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 24, 2:04 PM MST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 304 PM MDT SUN JUN 24 2007 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... COOLER AIRMASS THAT MOVED IN LAST NIGHT BELOW 700 MB HAS PUT A CAP ON CONVECTION STARTING THIS AFTERNOON. THIS LOOKS TO BREAK AT LEAST SOMEWHAT BY EARLY EVENING. AIRMASS ALSO DRIED SLIGHTLY IN OUR WEST...RESULTING IN CONVECTIVE TEMPS WELL ABOVE FORECAST HIGHS. THE AIRMASS IS MORE UNSTABLE TO OUR SE...WITH 00Z FORECAST CAPES TO AROUND 4000 J/KG IN OUR SE ZONES. EXPECT MOST CONFECTION THOUGH FOR OUR AREA WILL BE ELEVATED...ARRIVING FROM THE SW FROM S MT AND N WY MOUNTAINS. SPC HAS ALL OF OUR AREA IN AT LEAST SLIGHT RISK OF SEVERE TSTORMS...OUR SE IN MODERATE RISK. THIS DESCRIBES SITUATION REASONABLY. WHILE INSTABILITY VARIES QUITE A BIT FROM NW TO SE ACROSS OUR CWA...SHEAR IS IMPRESSIVE ALL AREAS WITH 40KT OR GREATER 0-6 KM. SWODY1 AND SPC CHARTS DESCRIBE POSSIBILITY OF BOTH LARGE HAIL AND DAMAGING WINDS WITH SUPERCELLS...AW WELL AS POSSIBLE MCS..AND BOW ECHOES. ADDED MENTION OF HEAVY RAINFALL TOO...ALTHOUGH BEST THREAT IS IN OUR SE. APPEARS TO BE A WEAK SHORTWAVE INTO OUR SE THIS EVE...THEN ANOTHER LATE TONIGHT IN OUR NW...BUT OVERALL UPPER SUPPORT AND TRIGGERING MECHANISMS ARE NOT GREAT. MOS POPS ALL SEEM TOO HIGH. SURFACE GRADIENTS TIGHTENING WITH DEVELOPING SURFACE LOW OVER WY HAVE BROUGHT E WINDS UP TO 20 MPH SO WILL ISSUE LAKE WIND ADVISORY FOR REMAINDER OF THE NIGHT. MODELS IN GOOD AGREEMENT WITH THE OVERALL PATTERN. CLOSED UPPER LOW OVER VANCOUVER ISLAND TO MOVE E THRU S CANADA INTO TUE. MOST PRECIP STAYS IN CANADA. TROUGH EXTENDING FROM THE LOW MOVES ACROSS OUR N. AT THE SAME TIME THOUGH...A DRY SLOT ENTERS OUR AREA FROM THE W. WILL KEEP SIGNIFICANT POPS CONFINED TO OUR N. MODELS DO INCREASE LOWER LEVEL GRADIENTS A LOT...WITH 850 MB WINDS UP TO 40 KT IN THE EVENING...RESULTING IN WINDY WEATHER AND A LIKELY POSSIBLE LAKE WIND ADVISORY MON EVE. THIS WILL EXIT THE AREA WITH WEAK HIGH PRESSURE AND RIDGING ALOFT FOR SUNNY SKIES TUE. SIMONSEN .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... GOOD MODEL CONSISTENCY CONTINUES. UPPER RIDGE WILL BE THE DOMINANT PLAYER THROUGH THE PERIOD...MAKING FOR WARMING TEMPERATURES. SOUTHWEST FLOW ALOFT DEVELOPS BY LATE IN THE WEEK...CREATING THE POTENTIAL FOR THUNDERSTORMS. THIS IS ALL WELL HANDLED IN GOING FORECAST. THUS MADE ONLY MINOR TWEAKS. GILCHRIST MODELS ARE IN DECENT AGREEMENT TONIGHT WITH SOME SUBTLE DIFFERENCES. THE EXTENDED FORECAST FEATURES AN UPPER RIDGE THAT BUILDS INTO MONTANA ON WEDNESDAY. THE RIDGE AXIS MOVES INTO EASTERN MONTANA ON THURSDAY AND BECOMES AN OMEGA BLOCK. THE RIDGE THEN SITS OVER EASTERN MONTANA FOR A FEW DAYS AND MIGHT MOVE AS FAR EAST AS THE DAKOTAS NEXT WEEKEND. WHEN BLOCKING PATTERNS SET...WEATHER SYSTEM TEND TO SIT STILL. GFS APPEARS TO THE FURTHER EAST THAN THE ECMWF WITH THE RIDGE AXIS NEXT WEEKEND. THE OMEGA BLOCKING PATTERN WILL HAVE UPPER LOWS OVER QUEBEC AND OFF THE WASHINGTON AND BRITISH COLUMBIA COAST THROUGH NEXT WEEKEND. SURFACE HIGH WILL PROVIDE DRY AND COOL WEATHER TUESDAY NIGHT AND WEDNESDAY. THE HIGH MOVES TO THE EAST ON WEDNESDAY ALLOWING EAST WINDS TO DEVELOP. WITH A SURFACE TROUGH TO THE WEST UNTIL NEXT WEEKEND...EXPECT SEVERAL DAYS OF EAST WINDS OVER THE FORECAST AREA. UPPER LEVEL DISTURBANCES SPINNING OFF THE UPPER LOW TO THE WEST WILL MOVE THROUGH MONTANA FROM TIME TO TIME BRINGING A FEW THUNDERSTORMS WITH IT. WILL GENERALLY BROADBRUSH A SLIGHT CHANCE OF THUNDERSTORMS FROM THURSDAY AFTERNOON ONWARD IN THE EXTENDED. THE SURFACE TROUGH IS EXPECTED TO EVENTUALLY MOVE TOWARDS EASTERN MONTANA NEXT WEEKEND BRINGING A THERMAL RIDGE WITH WARMER TEMPERATURES. FORRESTER && .AVIATION... LOOK FOR MID AND HIGH LEVEL CLOUDS ACROSS THE AREA THROUGH MOST OF THE DAY MAKING FOR WIDESPREAD VFR CONDITIONS. HOWEVER SCATTERED SEVERE THUNDERSTORM ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS EAST CENTRAL MONTANA...POTENTIALLY IMPACTING THE KGDV AND KSDY TERMINALS WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE REST OF NORTHEAST MONTANA DURING THE SAME PERIOD. SCATTERED THUNDERSTORMS WILL CONTINUE INTO MONDAY WHICH MAY LOWER VISIBILITY AND CEILINGS TO IFR LEVELS AT TIMES. EXPECT EAST TO NORTHEAST WINDS 15 TO 25 KNOTS TODAY AND TONIGHT. PLEASE SEE TAFS FOR DETAILS. GILCHRIST && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 4 AM MDT TUESDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 258 PM MDT SUN JUN 24 2007 MTZ022>027-252100- GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- 258 PM MDT SUN JUN 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THIS AFTERNOON AND EVENING THERE IS THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINS CAN BE EXPECTED WITH ANY THUNDERSTORMS THAT DO DEVELOP. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016>021-059>062-252100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 258 PM MDT SUN JUN 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THIS AFTERNOON AND EVENING THERE IS THE POTENTIAL FOR ISOLATED THUNDERSTORM DEVELOPMENT. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINS. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FOR DETAILS. THERE IS ALSO A LAKE WIND ADVISORY IN EFFECT FOR FORT PECK LAKE. PLEASE SEE GTFNPWGGW FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 128 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
9 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The hail started to cover the ground.
Most of the hail was pea sized, but was mixed with some ping pong ball to golf ball sized stones.
The hail did not cover the ground.
Mainly pea sized hail, but was mixed with half inch to golf ball sized hail.
Manning Corral Raws site. The time was estimated based on radar data.
Rain amounting to 1.95 inches fell within 35 minutes and led to flash flooding with water flowing over a small stock dam. A total of 2.5 inches of rain fell.
A microburst caused from the outflow of dying thunderstorms south of the area caused a 107 year old barn to collapse. Observations from a RAWS site 8 miles away had a peak wind of 44 mph. No other structures on the farm were damaged.|
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28832, 28833, 28834, 28836, 28839, 28837, 28840, 28842, 28843, 28844, 28845, 28849, 28846, 28847, 31615.